Alert archive / Louisiana / Hard Freeze Warnings in 2012

Hard Freeze Warning 6, NWS Lake Charles, LA

December 29, 20129 parishes in Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this hard freeze warning at Dec 29, 2012, 2:57 PM CST for 9 parishes in Louisiana; 4 counties in Texas. It took effect at Dec 30, 2012, 2:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2012, 2:57 PM CST (20:57 UTC)
In effect from
Dec 30, 2012, 2:00 AM CST
Expired
Dec 30, 2012, 5:56 AM CST
In force
4 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this hard freeze warning went out at Dec 29, 11:06 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 29, 11:06 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CST SAT DEC 29 2012

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD. WINDS ARE EXPECTED
TO BE NW AND GUSTY THROUGH THE AFTERNOON AND GRADUALLY BECOMING NE
TO E THROUGH THIS EVENING AND TONIGHT WHILE REMAINING BELOW 7 KTS
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 941 AM CST SAT DEC 29 2012/

UPDATE...
HIGH PRESSURE OVER TEXAS TODAY WILL BRING NORTHERLY FLOW AT
SURFACE AND CONT LOW DEW POINTS. A VERY COLD NIGHT ON TAP FOR
SE TX AND SRN LA WITH TEMPS EXPECTED TO FALL INTO THE MID TO
UPPER 20S. FOR TODAY PTCLDY WITH TEMPS INTO THE UPPER 40S TO
LWR 50S. CURRENT ZONES ARE FINE AT THIS TIME.

PREV DISCUSSION... /ISSUED 553 AM CST SAT DEC 29 2012/

AVIATION...MVFR POST-FRONTAL STRATOCU CIGS WILL BE CLEARING
RAPIDLY FROM THE NORTHWEST THIS MORNING...ALREADY CLEARED BPT.
COLD ADVECTION AND TIGHT GRADIENT WILL PRODUCE GUSTY NORTHERLY
WINDS UNTIL SUNSET. WINDS WILL DIMINISH TNITE.

SWEENEY

PREV DISCUSSION... /ISSUED 440 AM CST SAT DEC 29 2012/

SYNOPSIS...
A TEXAS-PANHANDLE DOME OF HIGH PRESSURE RIDGES SOUTH THROUGH THE
UPPER GULF COAST OF MEXICO. THIS SHALLOW SYSTEM WILL TRAVEL
EASTWARD ACROSS LOUISIANA ON SUNDAY.

FURTHER-UP...AN UNDULAR WAVE PATTERN CHARACTERIZES THE MIDLATITUDE
WESTERLIES...DEEP PACIFIC COAST TROUGH WITH LEADING RIDGE ACROSS
THE ROCKY MOUNTAINS. THIS WAVE PATTERN WILL PROPAGATE EASTWARD.

DISCUSSION...
POLAR AIR...ORIGINATING OVER THE SNOW-COVERED FIELDS OF KANSAS...
CONTINUES TO RIDE IN ON NORTHWESTERLY WINDS. ADVECTIVE COOLING AND
DRYING WILL BE ONGOING.

THE AFTERNOON TEMPERATURES WILL BE RUNNING FROM 5 TO 10 DEGREES
BELOW NORMAL.

FOR TONIGHT...ADVECTIVE COOLING WILL RELAX DURING THE EVENING HOURS.
IN ADDITION...CLEAR SKIES WILL BE IN PLACE. RADIATIONAL COOLING WILL
BE ROBUST...FURTHER CHILLING THE NEWLY-ARRIVED KANSAS AIR.

THE OVERNIGHT TEMPERATURES WILL BE RUNNING ABOUT 15 DEGREES BELOW
NORMAL. A HARD FREEZE WATCH IS IN EFFECT FOR THE NORTHERN HALF OF
THE FORECAST AREA.

FOR SUNDAY...THE LEADING RIDGE WILL TRAVEL THROUGH THE WESTERN
UPPER GULF COAST STATES. DRY WEATHER WILL PERSIST.

MONDAY...
THE TRAVELING DOME OF HIGH PRESSURE WILL REACH THE JUST OFFSHORE
THE GEORGIA COAST. A WARM (OR GULF) FRONT WILL MARK ITS OUTER
SOUTHWEST PERIPHERY...EXTENDING ALONG THE TEXAS COASTAL WATERS
FROM BROWNSVILLE THROUGH BEAUMONT.

FURTHER-UP...THE PACIFIC COAST TROUGH WILL TRAVEL ACROSS THE ROCKY
MOUNTAINS. THE PINEAPPLE EXPRESS WILL SET UP...CORING ALONG A
GUADALAJARA TO SHREVEPORT LINE.

THE COMBINATION OF OVERRUNNING GULF MOISTURE (ASSOCIATED WITH WARM
FRONT) AND OVERSLIDING PACIFIC MOISTURE (ASSOCIATED WITH
MIDLATITUDE TROUGH) WILL BRING ABOUT MORE RAIN. ELEVATED POTENTIAL
INSTABILITY WILL KEEP THE RAIN SHIELD SOMEWHAT STEADY.

SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

MARINE...
A SMALL CRAFT ADVISORY AND A LOW WATER ADVISORY ARE IN EFFECT.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  52  28  54  38  60 /  10  10  10  10  20
KBPT  53  29  55  41  62 /  10  10  10  10  40
KAEX  48  24  52  36  54 /  10  10  10  10  20
KLFT  50  27  53  39  60 /  10  10  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...
     BEAUREGARD...CALCASIEU...EVANGELINE...JEFFERSON DAVIS...
     LAFAYETTE...RAPIDES...ST. LANDRY...UPPER ST. MARTIN...
     VERNON.

TX...HARD FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     THE FOLLOWING ZONES: HARDIN...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     LOW WATER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.

     SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM.

&&
Hazardous weather outlook, Dec 29, 12:36 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CST SAT DEC 29 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301215-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1236 PM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HARD FREEZE IS EXPECTED TONIGHT INTO SUNDAY MORNING FOR AREAS
GENERALLY NORTH OF THE INTERSTATE 10 CORRIDOR. TEMPERATURES IN THE
LOW TO MID 20S ARE POSSIBLE BETWEEN 3 AND 8 AM. A LIGHT FREEZE IS
POSSIBLE TO THE COAST WITH TEMPERATURES OF 28 TO 32 DEGREES DURING
EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER TROUGH OF LOW PRESSURE WILL FORM OVER THE TEXAS COASTAL
WATERS ON MONDAY...BEFORE DEEPENING AND DRIFTING EASTWARD BY MONDAY
NIGHT. ANOTHER ROUND OF RAIN IS EXPECTED. THE RAIN WILL SLOWLY BE
COMING TO AN END ON NEW YEARS DAY...AS THE TROUGH TRAVELS INTO
SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-301215-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
502 AM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL GULF WATERS
BEYOND 20 NAUTICAL MILES FROM SHORE THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER TROUGH OF LOW PRESSURE WILL FORM OVER THE TEXAS COASTAL
WATERS ON MONDAY...BEFORE DEEPENING AND DRIFTING EASTWARD BY MONDAY
NIGHT. ANOTHER ROUND OF RAIN IS EXPECTED. THE RAIN WILL SLOWLY BE
COMING TO AN END ON NEW YEARS DAY...AS THE TROUGH TRAVELS INTO
SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:42 AM CSTHard Freeze WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more11 hr
Dec 29, 2:57 PM CSTFreeze WarningLCHCameron, Saint Martin13 hr

Nearby

Hard Freeze Warnings in Louisiana, 2012Hard Freeze Warnings in Texas, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.